Drug info - Kava-kava Interactons With Anti-Anxiety and Anti-Depressant Medication

Discussion in 'Kava-Kava' started by barrett092, Mar 27, 2007.

  1. barrett092

    barrett092 Newbie

    Reputation Points:
    0
    Messages:
    5
    Joined:
    Mar 16, 2006
    Swim just got some kava kava and on it it states it should not be taken if you are on any anti-anxiety medicine or anti-depressants. Well, I am on both on lexapro 10 mg and clonezapam .25 mg (very low). Should he be worried???
     
    Last edited by a moderator: Mar 28, 2007
  2. Bajeda

    Bajeda Super Moderator Platinum Member & Advisor

    Reputation Points:
    4,741
    Messages:
    4,366
    Joined:
    Jul 13, 2006
    from U.S.A.
    Re: Kava and anxiety

    It helps to spell the names of medications correctly when asking for advice. Many of them are obvious, but sometimes if you refer to something by a lesser known name and spell it incorrectly it can pose a problem for finding the information you need. Just a thought.

    As to the question...



    Here is what an online drug interaction checker brought up:

    Drug-Drug Interactions

    awww.drugs.com_images_s2.jpg clonazepam and kava (Moderate Drug-Drug)
    GENERALLY AVOID: A case report suggests that kava may increase the central nervous system adverse effects of benzodiazepines. In the report, a 54-year-old man treated with alprazolam became semicomatose with lethargy and disorientation following self-medication with kava for 3 days. The exact mechanism of interaction is unknown, but an additive or synergistic CNS effect is suspected.

    MANAGEMENT: Until further information is available, concomitant use of kava and benzodiazepines is not recommended. Patients on benzodiazepines should be advised to consult their caregiver before using any alternative medicines.

    awww.drugs.com_images_s2.jpg clonazepam and escitalopram (Moderate Drug-Drug)
    MONITOR: Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients.

    MANAGEMENT: During concomitant use of these drugs, patients should be monitored for potentially excessive or prolonged CNS and respiratory depression. Ambulatory patients should be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them. Patients should also be advised to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities.



    Its hard to say exactly what the level of danger is. There aren't many reports online regarding experiences mixing Kava and Benzos. The ones I could find were about mixing small doses of both for the most part, generally with favourable results. One exception is this trip report from erowid where a fair amount of Alprazolam was consumed, suggesting a good level of tolerance before hand.

    I would be cautious if You decides to use Kava-Kava while taking his anti-anxiety medicine. Use a small dose to start if he decides to try the combination, as synergy will probably enhance the level of effects and increase the possibility of negative side effects.
     
  3. barrett092

    barrett092 Newbie

    Reputation Points:
    0
    Messages:
    5
    Joined:
    Mar 16, 2006
    Re: Kava and anxiety

    I have taken kava a couple times now with some good and some bad effects. On the onset of taking it I do have a sense of happiness but toward the end swim becomes groggy and gets a mild headache. I am not sure if I should continue kava use considering I am not having the experiences some have mentioned on the board.

    I am also curious if there are anything better I should check out that doesn't interact with the discussed meds I am on.
     
  4. Bajeda

    Bajeda Super Moderator Platinum Member & Advisor

    Reputation Points:
    4,741
    Messages:
    4,366
    Joined:
    Jul 13, 2006
    from U.S.A.
    Re: Kava and anxiety

    If You is getting such negative side effects from normal doses of Kava I'd suggest he doesn't use any more, as generally you don't experience effects like that.

    What do you mean by "anything better" that You should check out. Other illicit substances? Other ethnobotanicals?
     
  5. barrett092

    barrett092 Newbie

    Reputation Points:
    0
    Messages:
    5
    Joined:
    Mar 16, 2006
    Re: Kava and anxiety

    Other ethnobotanicals that go well and not interact with the anxiety type medicine I am on. It's hard when you have such a shitty condition that inhibits some of the experiences one can have.